Florida, 2023

Drought in Florida, March 7 to 31, 2023

March 7 to 31, 2023 · NWS MFL · 4 events in 4 counties and zones

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe to extreme drought conditions during the month of March.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe to extreme drought conditions during the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 7, 6:08 AM EST, 52 minutes earlier.

Area forecast discussion, Mar 7, 6:08 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
608 AM EST Tue Mar 7 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 219 AM EST Tue Mar 7 2023

A diffuse frontal boundary continues to lose contrast between airmasses as
sub-tropical heating causes this feature to dissolve. Aloft, an
upper high remains centered over the Gulf of Mexico, showing
decent continuity through the troposphere and being nearly
vertically stacked (most evident in the surface-850 hPa range).
This feature will usher in NW boundary layers winds over the
region, which may be assumed to be cooler in nature, however given
that the flow originates from the Gulf of Mexico, temperatures
and dewpoints will remain uncomfortable and somewhat oppressive
for certain locations. A few showers cannot be ruled out as a sea-
breeze develops along the east coast and eventually propagates
inland; however synoptic scale subsidence will likely result in
cumulus build-ups without much realized rainfall. Overall, warm
and dry continues to be the theme across South Florida, as a
diffuse frontal boundary continues to lose contrast between
airmasses and sub-tropical heating remains established.

By Wednesday, the aforementioned low-level anticyclonic
circulation becomes less pronounced as an upper jet streak pivots
south along the GA/SC border. This will allow for a low-level
mass response which causes winds to veer from NNW to ENE. This may
provoke cloud cover development as cooler/moist maritime air
becomes better mixed at southerly latitudes. Furthermore,
frictional convergence within the boundary layer may allow for
isolated showers to develop-particularly along the east coast.
Wednesday will be slightly cooler in nature, with enhanced cloud
coverage by the afternoon and a slight chance for rain showers. No
noteworthy land-based hazards are expected.

Temperatures remain rather warm and oppressive perhaps, as
maximum temperatures in the mid 80s to around 90 degrees can be
expected through Wednesday. A subtle cooling trend will be
realized tomorrow as winds gain a slight northerly component.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 219 AM EST Tue Mar 7 2023

A backdoor cold front will eject southward late Wednesday and allow for a
temperate maritime airmass to filter in over the CFWA. While a
few gusty showers cannot be ruled out, rainfall is generally
unlikely by Thursday. The main story through the end of the week
will be reprieve from the oppressive heat; expected maximum
temperatures range from the upper 70s to lower 80s. Land-based
hazards will remain limited through the remainder of the week.

By the end of this week and into the weekend, a jet-streak and
attendant short-wave trough will eject southward into the mid-
Atlantic/southeastern United States. This will promote enhanced
WNW flow aloft and NW flow closer to the surface. The enhanced
flow and low-level convergence near the surface may promote the
development of scattered showers, which would be a welcomed relief
given the long dry spell. Latest model guidance indicates that
while some mild reduction in temperatures may be realized, the
aforementioned jet/trough features remain a bit too far north to
promote significant cooling, and winds will quickly shift from NW
to S/SW by Sunday limiting any pronounced cold air advection.
Overall, temperate and dry conditions can be expected by the end
of the weekend and into early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM EST Tue Mar 7 2023

VFR conditions should prevail through the TAF period. Light winds
this morning become NW late morning before shifting to the
easterly later this afternoon along the east coast, except KAPF
which will remain W-NW. L/V winds once again overnight.

&&

.MARINE...
Issued at 219 AM EST Tue Mar 7 2023

Relatively benign marine conditions will persist through Tuesday as a weak front
dissipates over the region and a high-pressure system becomes re-
established over the area. Maximum wave heights in the Atlantic
are expected to be 3 ft or less, while those in the Gulf are
predicted to be 2 ft or less.

A frontal boundary is projected to move southward on Wednesday, with the
likelihood of hazardous winds and seas emerging behind the front
by Wednesday and Thursday. Cautionary to hazardous conditions may
linger into the weekend as another front approaches the region by
Saturday.

&&

.BEACHES...
Issued at 219 AM EST Tue Mar 7 2023

There is a moderate risk of rip currents today for the Palm Beaches. An
elevated risk will remain into mid week for the Palm Beaches and
perhaps at times Broward county beaches due to an increasing
northeasterly swell. The risk will expand to all of the Atlantic
beaches from mid to late week as easterly flow becomes more
pronounced.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            88  71  85  69 /  10  10  40  30
West Kendall     90  67  88  66 /  10  10  40  40
Opa-Locka        89  69  86  67 /  10  10  30  20
Homestead        88  67  86  67 /  10  10  40  40
Fort Lauderdale  86  70  83  69 /  10  10  30  20
N Ft Lauderdale  87  70  83  68 /  10  10  30  20
Pembroke Pines   89  69  86  67 /  10  10  30  20
West Palm Beach  87  67  82  66 /   0  10  30  10
Boca Raton       88  68  84  67 /  10  10  30  20
Naples           86  67  87  66 /   0   0  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...SRB
LONG TERM....SRB
AVIATION...Kelly
Hazardous weather outlook, Mar 7, 3:21 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
321 AM EST Tue Mar 7 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
080830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
321 AM EST Tue Mar 7 2023

...Moderate Risk of Rip Currents: Palm Beach and Broward Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: There is a moderate risk of rip currents for the Palm
Beaches.

Visibility: Patchy fog will be possible over portions of the
interior through the early morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The elevated risk for rip currents will continue along the Atlantic beaches
through the middle portion of the week, with the highest potential
generally existing along the coast of Palm Beach County. Beach
conditions overall will deteriorate mid to late week as the rip
current risk increases and surf increases (mainly over Palm Beach
County).

Elevated winds and seas accompanying a back-door cold front may
allow for cautionary to hazardous conditions over the Atlantic
waters, which could linger into the weekend as another system
approaches South Florida towards the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Coastal Collier County

When
March 7, 7:00 AM EST to March 31, 11:59 PM EST
Where
Coastal Collier County forecast zone
Reported by
Other Federal Agency
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

After a record dry February with no measurable rainfall in Naples and Marco Island, March remained dry with only 0.30 inches of rain measured at Naples Municipal Airport and 0.84 in Marco Island. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor, and eventually worsened to extreme drought (D3) on March 28th. A burn ban was implemented for Collier County effective March 4th.

Drought, Inland Collier County

When
March 7, 7:00 AM EST to March 31, 11:59 PM EST
Where
Inland Collier County forecast zone
Reported by
Other Federal Agency
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

After little rainfall in February, March remained dry with less than an inch of rainfall over most of inland Collier County. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor, and eventually worsened to extreme drought (D3) on March 28th. A burn ban was implemented for Collier County effective March 4th.

Drought, Hendry

When
March 7, 7:00 AM EST to March 31, 11:59 PM EST
Where
Hendry forecast zone
Reported by
Other Federal Agency
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall continued over Hendry County in March. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor, and eventually worsened to extreme drought (D3) on March 28th. A burn ban was implemented for Hendry County effective March 8th.

Drought, Inland Palm Beach County

When
March 7, 7:00 AM EST to March 31, 11:59 PM EST
Where
Inland Palm Beach County forecast zone
Reported by
Other Federal Agency
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall continued over inland Palm Beach County in March. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090413, 1090419, 1090421, 1090423.